LAM Extra for General Practicioners

[SUDDEN CARDIAC DEATH IN ATHLETES - CARDIAC ELECTROPHYSIOLOGY POINT]

VARRÓ András

APRIL 20, 2010

LAM Extra for General Practicioners - 2010;2(02)

[Sudden cardiac death of athletes is very rare (1/50 000 to 1/100 000 annually) but it is still 2 to 4 times more frequent than that of the agematched normal population. In addition, it attracts peculiar media attention. Sudden cardiac death in athletes is supposed to not primarily have an ischemic origin but most likely relates to repolarization abnormalities. These may be caused by several independent and/or dependent factors such as benign cardiac hypertrophy developing normally in athletes (athlete’s heart), hypertrophic cardiomyopathy, increased sympathetic activity, genetic defects, seemingly harmless drugs, doping agents, food, and dietary supplements. These factors together can increase inhomogeneities in myocardial repolarization (“substrate”). In this case, an otherwise harmless extrasystole (“trigger”) occurring with unlucky timing may - although very seldomly - elicit fatal arrhythmias. Thus, effective prevention of sudden cardiac death may include new types of cost-effective cardiac electrophysiological screening methods (ECG or echocardiography) and, in case of a high level of suspicion, more costly genetic tests can be considered.]

COMMENTS

0 comments

Further articles in this publication

LAM Extra for General Practicioners

[THE IMPORTANCE OF VITAMIN D DEFICIENCY IN PRACTICE]

TAKÁCS István

[The effects of vitamin D in bone health have been known since the 1920s. Recently, it has been proven that its role in the body is much more complex. Activated vitamin D is a steroid hormone that regulates transcription of more than 200 human genes through its receptor that is detectable in almost all types of cells. In contrast to the former conceptions, it can be activated not only in the kidneys; moreover, local 1-α-hydroxylation plays a greater role in its extraskeletal effects. Vitamin D deficiency, currently defined as serum levels of <30 ng/ml, is caused by the lack of ‘effective’ sunlight exposition. Thus, vitamin D deficiency is one of the most frequent deficiencies in the developed world that plays a role not only in the development of skeletal conditions but many other diseases, as well. A low vitamin D level causes a reduced calcium absorption, a higher bone remodelling rate and increased bone loss. It also reduces muscle strength and increases the risk of falling. Normal vitamin D status is required for the effectiveness of drugs for osteoporosis treatment; however vitamin D treatment in itself is not effective in osteoporosis. An increasing number of studies show the benefits of vitamin D supplementation and treatment in extraskeletal conditions. Vitamin D plays an important role in the prevention of several auto-immune diseases, infections, cardiovascular diseases, and cancers. Therefore, all UV-B radiation-deprived adults require an intake of vitamin D to maintain a level of >30 ng/ml. Vitamin D3 treatment is safe. The necessary dose can be reliably approximated by the calculation that an incremental consumption of 100 IU/day raises serum vitamin levels by 1,0 ng/ml. Clinical trials suggest that for the vast majority of individuals, a prolonged intake of 10,000 IU/day does not pose any risk.]

LAM Extra for General Practicioners

[NEBIVOLOL: THE LONG-ACTING, VASODILATOR BETA-BLOCKER]

LÉGRÁDY Péter

All articles in the issue

Related contents

Clinical Neuroscience

Effects of valproate, carbamazepine and levetiracetam on Tp-e interval, Tp-e/QT and Tp-e/QTc ratio

YASAR Altun, ERDOGAN Yasar

Aim - To evaluate P-wave dispersion before and after antiepileptic drug (AED) treatment as well as to investigate the risk of ventricular repolarization using the Tpeak-Tend (Tp-e) interval and Tp-e/QT ratio in patients with epileptic disorder. Methods - A total of 63 patients receiving AED therapy and 35 healthy adults were included. ECG recordings were obtained before and 3 months after anti-epileptic treatment among patients with epilepsy. For both groups, Tp-e and Tp-e/QT ratio were measured using a 12-lead ECG device. Results - Tp-e interval, Tpe/QT and Tp-e/QTc ratios were found to be higher in the patient group than in the control group (p<0.05, for all), while QTmax ratio was significantly lower in the patient group. After 3 months of AED therapy, significant increases in QT max, QTc max, QTcd, Tp-e, Tp-e/QT, and Tp-e/QTc were found among the patients (p<0.05). When the arrhythmic effects of the drugs before and after treatment were compared, especially in the valproic acid group, there were significant increases in Tp-e interval, Tp-e/QT and Tp-e/QTc values after three months of treatment (p<0.05). Carbamazepine and levetiracetam groups were not statistically significant in terms of pre- and post-treatment values. Conclusions - It was concluded that an arrhythmogenic environment may be associated with the disease, and patients who received AED monotherapy may need to be followed up more closely for arrhythmia.

LAM Extra for General Practicioners

[Alzheimer’s disease and arrhythmia: cause, effect, complication]

PETŐ Balázs, KOVÁCS Tibor

[Alzheimer’s disease (AD) is a new endemic of the 21st century which becomes the biggest health and social problem of the ageing societies in the next few decades. Vascular factors, such as cardiac arrhythmias, especially atrial fibrillation, play an important role in the pathogenesis of AD. Arrhythmias might develop as a consequence of AD, too, and they might be caused by the cholinergic medications used in the treatment of AD. In addition, AD has a major influence on the treatment of arrhythmias, especially atrial fibrillation. Because of these, AD and arrhythmias might accompany each other in the practice of several medical specialties; these interactions are reviewed in this paper. ]

Lege Artis Medicinae

[ARRHYTHMIAS IN ACUTE MYOCARDIAL INFARCTION]

TOMCSÁNYI János

[Arrhythmias ranging from a premature beat to sustained tachycardias are common in acute myocardial infarction. This paper discusses the diagnosis, prognosis and treatment of the most frequent and important arrhythmias that may accompany myocardial infarction.]

Lege Artis Medicinae

[Alzheimer’s disease and arrhythmia: cause, effect, complication]

PETŐ Balázs, KOVÁCS Tibor

[Alzheimer’s disease (AD) is a new endemic of the 21st century which becomes the biggest health and social problem of the ageing societies in the next few decades. Vascular factors, such as cardiac arrhythmias, especially atrial fibrillation, play an important role in the pathogenesis of AD. Arrhythmias might develop as a consequence of AD, too, and they might be caused by the cholinergic medications used in the treatment of AD. In addition, AD has a major influence on the treatment of arrhythmias, especially atrial fibrillation. Because of these, AD and arrhythmias might accompany each other in the practice of several medical specialties; these interactions are reviewed in this paper. ]

Lege Artis Medicinae

[Sudden cardiac death in athletes - cardiac electrophysiology point of view]

VARRÓ András

[Sudden cardiac death of athletes is very rare (1/50 000 to 1/100 000 annually) but it is still 2 to 4 times more frequent than that of the agematched normal population. In addition, it attracts peculiar media attention. Sudden cardiac death in athletes is supposed to not primarily have an ischemic origin but most likely relates to repolarization abnormalities. These may be caused by several independent and/or dependent factors such as benign cardiac hypertrophy developing normally in athletes (athlete’s heart), hypertrophic cardiomyopathy, increased sympathetic activity, genetic defects, seemingly harmless drugs, doping agents, food, and dietary supplements. These factors together can increase inhomogeneities in myocardial repolarization (“substrate”). In this case, an otherwise harmless extrasystole (“trigger”) occurring with unlucky timing may - although very seldomly - elicit fatal arrhythmias. Thus, effective prevention of sudden cardiac death may include new types of cost-effective cardiac electrophysiological screening methods (ECG or echocardiography) and, in case of a high level of suspicion, more costly genetic tests can be considered.]